Diagnosis and treatment of drug-induced hyperthermia

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

The etiology, pathophysiology, clinical presentation, and management of drug-induced hyperthermia (DIH) syndromes are reviewed.

Summary

DIH syndromes are a rare and often overlooked cause of body temperature elevation and can be fatal if not recognized promptly and managed appropriately. There are five major DIH syndromes: (1) neuroleptic malignant syndrome, (2) serotonin syndrome, (3) anticholinergic poisoning, (4) sympathomimetic poisoning, and (5) malignant hyperthermia. The differential diagnosis of DIH syndromes can be challenging because symptoms are generally nonspecific, ranging from blood pressure changes and excessive sweating to altered mental status, muscle rigidity, convulsions, and metabolic acidosis. Evidence from the professional literature (per a MEDLINE search for articles published through November 2011) indicates that few currently available treatment options can reduce the duration of hyperthermia; therefore, prompt identification of the provoking agent based on the patient's medication history, the clinical presentation, and the timing of symptom onset is essential to determine the appropriate treatment and mitigate potentially life-threatening sequelae. For all DIH syndromes, appropriate management includes the immediate discontinuation of the suspected offending agent(s) and supportive care (external cooling, volume resuscitation as needed); in some cases, pharmacologic therapy (e.g., a benzodiazepine, bromocriptine, dantrolene) may be appropriate, with the selection of a specific agent primarily determined by the medication history and suspected DIH syndrome.

Conclusion

DIH is a hypermetabolic state caused by medications and other agents that alter neurotransmitter levels. The treatment of DIH syndromes includes supportive care and pharmacotherapy as appropriate.

Related Topics

    loading  Loading Related Articles